West Virginia, 2026Damaging Wind in West Virginia, March 5, 2026
March 5, 2026 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm produced localized wind damage over Hardy County, WV.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced localized wind damage over Hardy County, WV.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 5, 3:10 PM EST, 2 hours 17 minutes earlier. Its key messages:
- 1) A meandering front will bring highly variable temperatures, occasional rain/storm chances, and nighttime fog through Saturday.
- 2) Well above normal temperatures are expected through much of next week.
Area forecast discussion, Mar 5, 3:10 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EST Thu Mar 5 2026
.WHAT HAS CHANGED...
CAD wedge has eroded over parts of the area, allowing for
filtered sunshine and some warmer temperatures. Showers and
thunderstorms move across the area this evening into tonight,
with a couple strong/severe storms possible in the Potomac
Highlands to northern Shenandoah Valley this evening.
&&
.KEY MESSAGES...
- 1) A meandering front will bring highly variable
temperatures, occasional rain/storm chances, and nighttime fog
through Saturday.
- 2) Well above normal temperatures are expected through much of
next week.
&&
.DISCUSSION...
KEY MESSAGE 1..A meandering front will bring highly variable
temperatures, occasional rain/storm chances, and nighttime fog
through Saturday.
The CAD wedge has eroded substantially east of the Blue Ridge, but
some portion of it will remain in a broken to scattered layer of low
level clouds. This has allowed a bit more sunshine to peak through
and bring temperatures to the 50s everywhere under the CAD.
Temperatures likely rise to the 60s across central VA to southern
MD, and maybe it reaches right around 60F up toward the southern
suburbs of Baltimore. It is warmest in the central Shenandoah Valley
and along the I-64 corridor where temps have reached the mid to upper
70s.
Based on surface wind obs and satellite, the wavy/stalled frontal
boundary is draped across the Potomac Highlands down to around New
Market, then east across the VA Piedmont toward Southern MD. The
boundary could lift a bit further north as a warm front across
central MD, but likely won't make too much northward progression. A
surface high building over Quebec continues to reinforce the CAD
across the northern Mid-Atlantic with noted steady ENE/E winds
across PA/NJ into northern MD. Showers earlier this morning were
moving along the MD/PA border, but have mostly dissipated now.
A shortwave trough aloft and its associated wave of surface low
pressure track from the OH Valley through the northern Mid-Atlantic
this evening/tonight. This brings widespread showers to the northern
half of the area (generally along and north of a line from Franklin
to Warrenton to Annapolis). SPC introduced a Marginal Risk for
severe storms this morning across the Potomac Highlands to the
northern Shenandoah Valley. This corridor broke out earlier from the
clouds this morning, and satellite shows a decent cu field has
developed. This is where SBCAPE values around 500-1000 J/kg and
increased low-level helicity due to the nearby stalled front could
support isolated stronger thunderstorms this evening. Damaging wind
is the main threat, though any thunderstorm could produce small hail
due to cold temps aloft (around -15C at 500mb). To the east of the
Blue Ridge, some guidance has elevated instability into the night,
which could support a few thunderstorms. Due to increasing low-level
stability, not expecting any strong to severe storms east of the
mountains.
Abundant fog and low clouds are likely once again tonight, though
some of this could be counteracted by low-level dry advection behind
the surface low passage. The most likely area for fog looks to be
along/northeast of the stalled boundary - looking at north to
northeast MD. Showers dwindle overnight, though some patchy drizzle
could linger through sunrise.
A backdoor cold front makes its way into the area Friday morning,
reinforcing the CAD wedge across the northeast part of the forecast
area. There is going to be a sharp temp gradient, with temps in the
70s to around 80F to the south/west and in the 40s to low 50s to the
north/east of the boundary. The latest guidance has the edge
somewhere across the DC Metro toward the northern Shenandoah Valley.
This makes the temp forecast very difficult, with a possible range
of upper 40s to upper 60s for the immediate DC area. Scattered
showers and perhaps a thunderstorm may develop Friday afternoon,
especially west of the Blue Ridge, as a subtle shortwave trough
passes overhead during peak heating. Some dense fog could form again
Friday night as higher dew points attempt to start advecting back
northward.
Another low pressure system will be moving through the Great Lakes
early Saturday, tightening the pressure gradient with high pressure
off the southeast coast. The increased southerly flow will have the
best chance of lifting the wedge front northward and bringing 60s
and 70s (to near 80) to much of the area. However, there is still
some guidance that keeps the wedge firmly in place across the
eastern half of the forecast area. So, additional refinements to the
temperature forecast (currently in the 60s to 70s) might be needed.
SPC is highlighting a Marginal/Slight risk for severe storms west
of the Blue Ridge Saturday late afternoon to evening. Building
instability, modest shear, and forcing for ascent ahead of the
approaching cold front will allow for scattered thunderstorms to
develop. The front slows substantially as it crosses the area
Saturday night.
KEY MESSAGE 2...Well above normal temperatures are expected through
much of next week.
A decaying cold front will pass to our south and east during the day
on Sunday. Drier and slightly cooler air of mid-latitude,
continental origin will filter into the area within west to
northwesterly flow behind the front. Temperatures on Sunday are
forecast to be a few degrees cooler than preceding days, but still
well above normal, with highs in the upper 60s and lower 70s for
most (50s mountains). Primarily dry conditions and well above normal
temperatures will persist through much of next week as flow turns
zonal aloft. Temperatures are forecast to reach into the upper 70s
to lower 80s across much of the area by Tuesday and Wednesday, with
60s in the mountains.
There are signs that a strong cold front may approach from the
northwest by later Wednesday into Wednesday night, but some guidance
holds the front off to our north and west until Thursday. A chance
for showers and/or thunderstorms may accompany the frontal passage,
with temperatures turning sharply colder behind the front.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Low clouds have lifted over most of the area, with some patches of
MVFR CIGs lingering. Could go VFR at all terminals for a few hours
through this evening. Another round of showers and perhaps even an
embedded thunderstorm will cross the northern terminals this
evening. Chance for thunderstorms at the metro terminals continues
to be too low to include in the TAFs (around 20 pct).
IFR to LIFR conditions in low ceilings and/or fog will spread back
across the area tonight. CHO could be near the southern boundary,
with impactful CIGs/fog limited to a few hours late in the night.
These low ceilings will have trouble lifting northward Friday, with
perhaps only minimal diurnal increases to the cloud base and
continued light east to northeast winds. Some scattered showers are
possible Friday afternoon and evening but with minimal impact
compared to the ceilings. Expect ceilings to lower again Friday
night.
Greater chance for improving conditions Saturday but not guaranteed
at BWI/MTN. Showers and thunderstorms will approach from the west
late in the day, with MRB having the greatest chance of a
thunderstorm.
Prevailing VFR conditions are expected on Sunday and Monday. Winds
will generally be out of the west to northwest on Sunday, and
then south to southwest on Monday.
&&
.MARINE...
A quasi-stationary boundary remains across the region, with a
reinforcing backdoor cold front dropping into the area Friday
morning. The boundary lifts back north as warm front on Saturday. A
cold front will try to cross the waters late Saturday into Sunday
before washing out over the region early next week.
Dense fog is likely to be an issue again Friday and Saturday
mornings as well as winds remain light. The northern Chesapeake Bay
may largely keep east to northeast winds through Friday night, while
areas south of Washington DC and the Bay Bridge could flip to
southerly at times. Winds should remain below advisory criteria.
Increasing SSW/SW winds on Saturday could bring conditions to near
SCA levels. However, the colder bay waters with warmer air
temperatures could lead to a stable atmosphere and little mixing of
winds to the surface.
Sub-SCA level northwesterly winds are expected on Sunday. Winds will
turn out of the south on Monday, but remain sub-SCA level in
magnitude.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
DISCUSSION...ADS/KJP/KRR
AVIATION...ADS/KJP/KRR
MARINE...ADS/KJP/KRR
Hazardous weather outlook, Mar 5, 4:11 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
411 PM EST Thu Mar 5 2026
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-062115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
411 PM EST Thu Mar 5 2026
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Areas of dense fog are likely tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-062115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
411 PM EST Thu Mar 5 2026
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Areas of dense fog are likely tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-062115-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
411 PM EST Thu Mar 5 2026
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated strong to severe thunderstorms are possible through this
evening, with damaging wind as the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Thunderstorm Wind, Hardy
- When
- March 5, 5:27 PM EST
- Where
- Hardy County, 2.04 mi ESE of Taylor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.037, -78.946
Trees blew down in the 2100 block of CR-7 South Fork Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 5 to 6, 20262 deaths · $795,000 · EF2 · 21 events
- Dense Fog in Nebraska, March 5, 20261 death · 1 event
- Tornadoes and Hail in Kansas, March 5 to 6, 2026EF2 · 9 events
- Flash Flooding and Flooding in Ohio, March 5, 2026$55,000 · 16 events
- Dense Fog in Florida, March 5, 20262 injured · 1 event
- Wildfire in Oklahoma, March 5, 2026$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 7, 202610 events
- Winter Weather in Colorado, March 5 to 7, 20269 events
- Blizzard in Alaska, March 5 to 10, 20267 events
- Heavy Snow and Winter Weather in Wyoming, March 5 to 6, 20266 events
- Heavy Snow in Montana, March 5 to 6, 20263 events
- Flooding in Indiana, March 5, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311452.